Medline ® Abstract for Reference 7
Chemotherapy-induced alopecia: psychosocial impact and therapeutic approaches.
Hesketh PJ, Batchelor D, Golant M, Lyman GH, Rhodes N, Yardley D
Support Care Cancer. 2004;12(8):543.
Despite advances in the treatment of many side effects associated with chemotherapy, alopecia remains an issue that is difficult to resolve. Chemotherapy-induced alopecia (CIA) is a condition that can have profound psychosocial and quality-of-life consequences, resulting in anxiety, depression, a negative body image, lowered self-esteem, and a reduced sense of well-being. Patients who fear CIA may sometimes select regimens with less favorable outcomes or may refuse treatment. When supporting patients with CIA, health care providers should use an individualized approach with a focus placed on the actual moment of hair loss. Education, support groups, and self-care strategies are important components of any management approach. No treatment modality for preventing CIA has been clearly shown to be effective. Recent evidence suggests that new scalp hypothermic regimens may be safe and effective. There remains a critical need for effective new approaches to this problem.
Division of Hematology/Oncology, Caritas St. Elizabeth's Medical Center, 736 Cambridge Street, Boston, MA, USA. firstname.lastname@example.org